California, 2009Wildfire in California, August 1 to 17, 2009
August 1 to 17, 2009 · NWS STO · 3 events in 2 counties and zones
The Hat Creek Complex and SHU Lightning Complex fires were started by lightning strikes from thunderstorms on the evening of August 1st. Approximately 1800 lightning ground strikes were recorded in Northern California.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Hat Creek Complex and SHU Lightning Complex fires were started by lightning strikes from thunderstorms on the evening of August 1st. Approximately 1800 lightning ground strikes were recorded in Northern California. The Hat Creek Complex continued until containment on August 12th. THe SHU Lightning Complex continued until containment on August 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Aug 1, 2:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 1, 2:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PDT SAT AUG 1 2009
.DISCUSSION...
MODERATE FLOW WILL CONTINUE THROUGH THE DELTA THE NEXT FEW DAYS. THE
GRADIENT BETWEEN SFO AND SAC IS FAIRLY SIMILAR TO YESTERDAY AND
WINDS ARE STARTING TO PICK UP AGAIN IN THE DELTA AFTER SLACKENING A
LITTLE TODAY. THE MARINE LAYER IS FLUCTUATING A LITTLE DURING THE
DAY AND IS NOW AT 1400 FEET DEEP. LOW CLOUDS ARE STILL LINGERING
AROUND SAN FRANCISCO WILL MOVE BACK INTO THE WESTERN PORTIONS OF THE
DELTA THIS EVENING. 850 MB TEMPERATURES WILL CONTINUE TO COOL FOR
SUNDAY SO EXPECT TEMPERATURES TO COOL A LITTLE THROUGHOUT THE REGION
ON SUNDAY. THERE WILL BE A CHANCE THE NEXT SEVERAL MORNINGS FOR SOME
LOW CLOUDS ADVECTING INTO THE SACRAMENTO AREA WITH THE UPPER LEVEL
LOW PRESSURE AREA MOVING SLIGHTLY CLOSER TO THE COAST. THIS SHOULD
HELP TO INCREASE THE MARINE LAYER. TEMPERATURES WILL ALSO BE FALLING
TO BELOW NORMAL FOR THIS TIME OF YEAR THROUGH MOST OF THIS COMING
WEEK.
SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING ON THE EAST SIDE
OF THE CREST AND MOVING NORTHWARD ALONG THE CREST THIS AFTERNOON.
SOME OF THIS ACTIVITY IS EXPECTED TO MOVE OVER ONTO THE WESTERN
SLOPES LATER THIS AFTERNOON AND EVENING AND SPREAD THROUGH THE
BURNEY BASIN. A VORT MAX LATE TONIGHT MOVES OVER WESTERN PLUMAS AND
EASTERN SHASTA COUNTY. THIS MAY HELP TO KEEP SOME SHOWER AND
ISOLATED THUNDERSTORM ACTIVITY LINGERING FOR MOST OF THE NIGHT
IN THAT AREA.
FOR SUNDAY AND MONDAY ITS HARDER TO SAY IF ANY ACTIVITY WILL FORM
OVER THE WESTERN SLOPES. THE BEST CHANCES OF ANY ACTIVITY SEEMS TO
MOVE OVER THE SOUTHERN CASCADES AND PLACES NORTHWARD. AS THE LOW
MOVES CLOSER TO THE COAST ON TUESDAY GREATER ACTIVITY MAY DEVELOP
ALONG THE COASTAL RANGE FROM NORTHERN LAKE COUNTY AND PLACES
NORTHWARD.
.EXTENDED DISCUSSION (WEDNESDAY THRU SATURDAY)...
THE UPPER LOW WHICH HAS BEEN LINGERING OFF THE COAST WILL FINALLY
MOVE ONSHORE WEDNESDAY NIGHT INTO THURSDAY. THIS WILL BRING COOLER
TEMPERATURES WITH HIGHS AROUND 5 TO 10 DEGREES BELOW NORMAL. THE
GREATEST COOLING IS EXPECTED OVER THE NORTHERN MOUNTAINS AND
NORTHERN SACRAMENTO VALLEY. MODELS CONTINUE TO HAVE TROUBLE DEALING
WITH THE EXACT PATH OF THE CLOSED LOW...AS IS TYPICAL. THE 12Z ECMWF
HAS TRENDED QUITE A BIT FURTHER SOUTH WITH THE LOW FROM THE 00Z RUN
FOR WEDNESDAY AND THURSDAY...TRACKING IT MORE ACROSS NORTHERN
CALIFORNIA THAN SOUTHERN OREGON. THE LATEST GFS IS FURTHER NORTH AND
SLOWER WITH THIS SYSTEM. HAVE ADDED THE POSSIBILITY OF PRECIPITATION
FOR WEDNESDAY AND THURSDAY OVER THE NORTHERN MOUNTAINS. IF -16 C 500
MB TEMPERATURES PASS OVER INSTABILITY COULD GENERATE SOME AFTERNOON
CONVECTION OVER THAT AREA...BUT DUE TO THE UNCERTAINTY WILL JUST
INTRODUCE A SLIGHT CHANCE OF SHOWERS FOR NOW.
LINGERING SHOWERS ARE POSSIBLE OVER THE MOUNTAINS OF SHASTA COUNTY
ON FRIDAY. THE LOW SHOULD BEGIN TO DEPART THE AREA LATE IN THE DAY
AND INTO SATURDAY BRINGING DRIER AND WARMING CONDITIONS. BELOW
NORMAL TEMPERATURES MAY WELL CONTINUE INTO THE WEEKEND IN SPITE OF
THE LOW MOVING OUT AS A GENERALLY TROFFY PATTERN PERSISTS OVER THE
WEST COAST.
&&
.AVIATION...
GENERAL VFR CONDITIONS WILL CONTINUE OVER THE VALLEY OVER THE NEXT
24 HOURS. SUSTAINED SOUTHWESTERLY WINDS AROUND 20KTS THROUGH THE
CARQUINEZ STRAIT WITH GUSTS TO 30KTS WILL CONTINUE OVERNIGHT.
ISOLATED THUNDERSTORMS HAVE FORMED THIS AFTERNOON NEAR THE NRN
SIERRA AND SRN CASCADES CREST AND WILL CONTINUE THROUGH THE EVENING.
SOME STORMS MAY CONTINUE OVER THE CREST NORTH OF INTERSTATE 80 AFTER
MIDNIGHT. WILDFIRE SMOKE AROUND MAY LOCALLY REDUCE VISIBILITIES IN
CALAVERAS AND TUOLUMNE COUNTIES THROUGH SUNDAY. STRATUS COULD BRING
LOCAL MVFR/IFR CIGS INTO THE SACRAMENTO METRO AREA SUNDAY MORNING.
&&
.STO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 1, 2:30 AM PST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 AM PDT SAT AUG 1 2009
CAZ013>019-063-064-066>069-021400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
330 AM PDT SAT AUG 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER
THE BURNEY BASIN...THE HIGHER TERRAIN OF THE NORTHERN SIERRA
NEVADA...WESTERN PLUMAS COUNTY AND THE LASSEN PARK AREA...OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Wildfire, Burney Basin/Eastern Shasta County
- When
- August 1, 6:00 PM PST to August 12, 11:00 AM PST
- Where
- Burney Basin/Eastern Shasta County forecast zone
- Reported by
- Park/Forest Service
Thunderstorm lightning strikes starting at least 43 fires in Lassen National Forest on August 1st. The largest of the Hat Creek Complex fires were the Sugarloaf, Brown, and the Butte fires. There were 11,269 acres of forest burned in the Complex. Other impacts included evacuations of campgrounds in the Hat Creek Recreation area, road closures of portions of State Highway 89 and State Highway 44, and the closure of the Pacific Crest Trail.
Wildfire, Burney Basin/Eastern Shasta County
- When
- August 1, 7:00 PM PST to August 17, 11:00 AM PST
- Where
- Burney Basin/Eastern Shasta County forecast zone
- Reported by
- Park/Forest Service
Thunderstorm lightning strikes started numerous fires in Shasta County on the evening of August 1st. The SHU Complex consisted of 40 fires, with the largest being the Gomez, Cave, Cassel, the Goose, and the Chalk fires. Dozens of homes were evacuated and a number of area roads were closed. There were 17,623 acres of forest burned prior to containment on August 17th. This fire complex included burned acreage in CA-Z013.
Wildfire, Shasta Lake/North Shasta County
- When
- August 1, 7:00 PM PST to August 17, 11:00 AM PST
- Where
- Shasta Lake/North Shasta County forecast zone
- Reported by
- Park/Forest Service
Thunderstorm lightning strikes started numerous fires in Shasta County on the evening of August 1st. The Complex consisted of 40 fires, with the largest being the Gomez, Cave, Cassel, the Goose, and the Chalk fires. Dozens of homes were evacuated, and a number of area roads were closed. There were 17,623 acres of forest burned prior to containment on August 17th. This fire complex included burned acreage in CA-Z014.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, August 1, 20091 death · 1 event
- Flash Flooding and Flood in Arkansas, August 1 to 12, 2009$136,000 · 5 events
- Drought in Texas, August 1 to 31, 2009$87,000 · 6 events
- Hail and Damaging Winds in Oregon, August 1 to 2, 2009$62,000 · 1 in hail · 11 events
- Flash Flood and Hail in Texas, August 1, 2009$55,000 · 60 kt wind · 3 events
- Damaging Winds in Alabama, August 1 to 5, 2009$23,000 · 50 kt wind · 5 events
- High Surf in Hawaii, August 1 to 3, 200916 events
- Drought in Texas, August 1 to 31, 200915 events
- Drought in Wisconsin, August 1 to 31, 200914 events
- Drought in Wisconsin, August 1 to 7, 2009$17,000 · 2 events
- Drought in California, August 1 to 31, 200911 events
- Drought in Texas, August 1 to 31, 200910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191830, 191853, 191854.